NEVER Use Turmeric If You Are Taking Any of These Medications!
Turmeric is usually recommended as a natural cure for almost all ailments. It is recommended as a natural alternative to medications and pharmaceuticals since turmeric has fewer side effects. Despite the fact that all of these are logical points, a number of people don’t take in consideration the effect that turmeric has on the body. According to research, turmeric can actually cause some grave side effects if it is combined with other drugs or consumed in high dosages.
What is Turmeric?
Turmeric is a root from the turmeric plant. It has been used in India, more than four thousand years ago. Indians used it in ceremonial and medicinal situations and also as a culinary spice. Even though most its health benefits are not scientifically proven, scientific research has proven some of them.
The majority of the health benefits of the turmeric are because of its active compound, curcumin. Curcumin has anti-thrombotic, anti-carcinogenic, anti-oxidant, and anti-inflammatory properties.
Because of these beneficial effects, turmeric is often used as a treatment for a number of ailments. People usually use turmeric to avoid the negative side effects and complications which the pharmaceutical drugs bring. Nevertheless, these exact properties which are so beneficial make turmeric dangerous when taken in combination with other drugs.
Side Effects of the Turmeric
Most of the compounds which bring the health benefits to the turmeric are the ones which also bring the side effects. For instance, the anti-thrombotic property of the turmeric, which reduces blood clots, is dangerous if taken together with medication for blood thinning. When combined with these type of medications, turmeric can stimulate their effects and heighten the risk of bleeding. Medications for blood thinning are aspirin, clopidogrel (Plavix) and warfarin (Coumadin).
Turmeric also inhibits the effect of drugs for reducing stomach acid. When taken together with these medications, it actually increases the production of the stomach acid. Namely, this can damage the esophagus, cause stomach pain and bloating and nausea. Some of the drugs which belong to this group are Omeprazole, Ranitidine (Zantac), Famotidine (Pepcid), and Cimetidine (Tagamet).
Turmeric also presents a possible danger if used together with medication for diabetes, which reduce the blood sugar. Turmeric intensifies the effects of the medications thus increasing the risk of very low blood sugar. Namely, this can cause a number of side effects like reduced cognitive function, delirium, blurred vision, anxiety and shakiness.
Turmeric might cause allergic reactions in certain people, such as different outbreaks like rashes, anaphylaxis and shortness of breath. If you are consuming any medications or drugs or have allergic reactions, it is advisable to either find another natural alternative or consume turmeric in reduced amounts.
Feature image source: familylifegoals.com